Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 17, 1999, 12:33 PM CDT for Howell County, Ozark County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 12:33 PM CDT (17:33 UTC)
- Expired
- May 17, 1999, 1:10 PM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:35 PM CDT | Hail 0.75 | Bakersfield, MO | |
| May 17, 12:37 PM CDT | Hail 1 | West Plains, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KSGF 171734 RRA TORSGF MOC091-153-171810- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1233 PM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI SOUTHEASTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 110 PM CDT * AT 1230 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR BAKERSFIELD OR 20 MILES SOUTHEAST OF GAINESVILLE. THIS STORM WAS MOVING NORTHEAST 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CAULFIELD BY 1240 PM SOUTH FORK BY 1250 PM IN AN OFFICE BUILDING OR SCHOOL...GO TO AN INTERIOR HALLWAY ON THE LOWEST FLOOR OR MOVE TO A DESIGNATED STORM SHELTER. AVOID GYMNASIUMS...AUDITORIUMS...AND SUPERMARKETS. RUNNELS/TAGGART
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 17, 2:25 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, May 17, 2:25 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON MAY 17 1999 CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN FOCUS TDA ACROSS THE CWA. 07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR ICT. STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM. VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN THE MID 60S. MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP MOVE N AND CNTRL PTN OF CDFNT E. NGM STILL THE SLOWEST WITH THIS FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS. PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE FFA FOR MUCH OF CWA. ONLY PORTION TO LEAVE OUT WILL BE IN THE EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED. FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF THE OZARKS....AND IN MY E CWA BY 00Z. WILL MENTION STRONG STORMS AND HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH. WILL CONTINUE LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES. GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY. CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS. CCF SGF TB 074/050 070/050 075 05830 JLN TB 076/051 073/053 076 05810 UNO TB 078/054 074/051 074 0584- VIH TB 074/051 069/050 074 0584- LINDENBERG
In the hours before
Special weather statement, May 17, 11:31 AM CDT, 1 hour 2 minutes before
MOZ082-091-092-095>098-103>106-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1131 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM... STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK... TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES. AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON. THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION. VESPER
Special weather statement, May 17, 11:31 AM CDT, 1 hour 2 minutes before
MOZ082-091-092-095>098-103>106-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1131 AM CDT MON MAY 17 1999 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM... STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK... TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES. AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON. THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION. VESPER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:13 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Vernon | 62 min |
| May 17, 2:51 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 64 min |
| May 17, 3:14 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 66 min |
| May 17, 3:24 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 66 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 65 min |
| May 17, 4:10 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 65 min |
| May 17, 4:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 33 min |
| May 17, 5:16 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 34 min |
| May 17, 5:25 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 35 min |
| May 17, 12:08 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| May 17, 12:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| May 17, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| May 17, 1:04 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 3 hr |
| May 17, 1:07 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
| May 17, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 36 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.